Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 39, NWS Flagstaff, AZ

September 4, 2025Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 4, 2025, 12:09 PM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2025, 12:09 PM MST (19:09 UTC)
Expired
Sep 4, 2025, 6:15 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 143 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS55 KFGZ 041909
FFWFGZ
AZC005-050115-
/O.NEW.KFGZ.FF.W.0039.250904T1909Z-250905T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1209 PM MST Thu Sep 4 2025

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The North Canyon Wash Basin downstream of the Dragon Bravo Fire 
  scar in...Coconino County in north central Arizona...this includes 
  the Colorado River between mile markers 17 and 21.

* Until 615 PM MST /715 PM MDT/ Thursday.

* At 1209 PM MST /109 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain over the North Canyon Wash Basin downstream 
  of the Dragon Bravo Fire scar. Flash flooding is ongoing or 
  expected to begin shortly. Excessive rainfall over the burn scar 
  will result in debris flow moving through the North Canyon Wash. 
  The debris flow can consist of rock, mud, vegetation and other 
  loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the North
           Canyon Wash Basin downstream of the Dragon Bravo Fire
           scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the North Canyon Wash Basin downstream of the Dragon
           Bravo Fire scar.

* Some locations that will experience flash flooding include...
  Grand Canyon National Park and Saddle Mountain Wilderness.

This includes the Colorado River between mile markers 17 and 21.

This includes the following recreation areas and campgrounds...
House Rock Camp Site, 18 Mile Wash Camp Site, 18 Mile Ledges Camp 
Site, Upper North Canyon Camp Site and Lower North Canyon Camp Site.

This includes the following creeks, washes and rivers...
  North Canyon, "18- Mile Wash", "19- Mile Canyon", Colorado River, 
  South Canyon, House Rock Wash, Hanaa Ninadzidzahi and North Canyon 
  Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding is occurring or imminent downstream of the Dragon 
Bravo Fire scar. Severe debris flow are expected across roads and in 
remote canyon drainages on the Kaibab Plateau east of State Route 
67. Campers and hikers should get away from creeks and move to 
higher ground immediately! Stay away or be swept away!

&&

LAT...LON 3663 11175 3661 11178 3660 11180 3659 11186
      3654 11190 3646 11196 3644 11202 3651 11204
      3662 11191 3665 11183 3668 11173

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

NWS Flagstaff
1 follow-up statement
616 
WGUS75 KFGZ 050116
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
616 PM MST Thu Sep 4 2025

AZC005-050126-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-250905T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
616 PM MST Thu Sep 4 2025 /716 PM MDT Thu Sep 4 2025/

...FLASH FLOOD WARNING FOR THE NORTH CANYON WASH BASIN DOWNSTREAM OF 
THE DRAGON BRAVO FIRE SCAR HAS EXPIRED FOR COCONINO COUNTY...

At 615 PM MST, National Weather Service Doppler radar indicated that 
light rain was still falling in the North Canyon Wash drainage, 
downstream of the Dragon Fire burn scar. However, No reports of 
flooding have been received from the washes feeding into the 
Colorado River and rainfall rates are not high.

Life threatening flash flooding is no longer expected to pose a 
threat. Some washes may still have higher than normal water levels.

&&

LAT...LON 3663 11175 3661 11178 3660 11180 3659 11186
      3654 11190 3646 11196 3644 11202 3651 11204
      3662 11191 3665 11183 3668 11173

$$

NWS Flagstaff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:41 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 4, 10:41 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1041 AM MST Thu Sep 4 2025

.SYNOPSIS...Hurricane Lorena will continue to push additional
moisture into Arizona through the end of the week/early weekend.
Although there still remains uncertainty with the trajectory of
Lorena, gusty winds, localized flash flooding, and frequent
lightning will be the primary hazards. By Sunday, drier
conditions quickly return across the state and continue through
next week.

&&

.DISCUSSION...Majority of activity still lingering this evening
remains over Phoenix's CWA, but a few isolated showers/storms have
pushed into southern Yavapai County. Not much is expected out of
the showers in our area, but we are still on the hook for another
active afternoon/evening later today. From writing this discussion
yesterday to now, Tropical Storm Lorena was upgraded to Hurricane
Lorena. Other than the upgrade in intensity, there still is
decent uncertainty with the track of this system and how far north
the heavy rainfall will push into Arizona. Even with the lack of
high confidence in excessive rainfall leading to flash flooding
concerns, a Flood Watch has been issued for Yavapai County and
Gila County for today (between 11 AM MST - 11 PM MST). This call
was heavily influenced by the Slight Risk issued by WPC that
covers portions of Yavapai County and Gila County. Even though
tropical moisture looks to hang around through Saturday, we'll see
how today pans out before considering extending the Flood Watch.

One of the main factors that could completely downplay how active
the afternoons/evenings get will be lingering debris clouds. Plus,
hi-res guidance didn't do too hot yesterday with the placement of
storms. There just isn't a great grasp on what's to come from
Hurricane Lorena, but we'll do our best to update the forecast
accordingly.

By Sunday, our weather story becomes more straight forward.
Arizona will gradually fall under a zonal flow, which will cut off
the bulk of our moisture and leave only a few isolated showers
across higher terrain. Then by the beginning of next week, a
trough sweeps across the region and further clears us out.

&&

.AVIATION...Thursday 04/18Z through Friday 05/18Z...VFR conditions
expected, brief MVFR in heavier SHRA/TSRA. Scattered SHRA/TSRA
between 04/18Z and 05/04Z throughout most of the region. Then
between 05/04Z and 05/13Z numerous SHRA/TSRA form in southern Utah
and trek south into northern Arizona. Expect the main area of
impact to be north of the Interstate 40 corridor as around 05/12Z
the showers begin to weaken as they approach the Interstate.
Expect winds around outflow boundaries 20-40kts, gusty and
erratic winds in the immediate vicinity of SHRA/TSRA, otherwise
winds west at 5-15kts.

OUTLOOK...Friday 05/18Z through Sunday 07/18Z...VFR conditions
expected, brief MVFR in heavier SHRA/TSRA. Expect daily SHRA/TSRA
between 18Z and 03Z each day through Sunday. Expect winds around
outflow boundaries 20-40kts, gusty and erratic winds in the
immediate vicinity of SHRA/TSRA, otherwise winds south to west at
5-15kts.

&&

.FIRE WEATHER...Thursday and Friday...Tropical moisture will bring
scattered to widespread showers and thunderstorms each afternoon.
Storms will be capable of producing heavy rainfall, frequent
lightning, and gusty/erratic winds. Outside of storm driven outflow
winds, look for westerly winds 10-20 mph. Expect minimum RH values
between 20-45% on Thursday, increasing to 30-60% on Friday.

Saturday through Monday...Scattered to widespread showers/storms
will stick around on Saturday, before northern AZ quickly dries out
Sunday and Monday. Main hazards will be heavy rainfall,
gusty/erratic winds, and frequent lightning. Outside of storm
driven outflows on Saturday, expect westerly winds 5-15 mph
through Sunday, becoming southwest 10-20 mph on Monday. Look for
minimum RH values between 30-60% Friday and Saturday, dropping to
20-45% on Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ008-018-037.

&&

PUBLIC...Konieczny
AVIATION...Bernhart
FIRE WEATHER...Konieczny

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:29 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Sep 4, 12:49 AM MSTFlood WatchFGZGila, Yavapai18 hr
Sep 4, 12:40 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Sep 4, 1:03 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 4, 1:24 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Sep 4, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Sep 4, 2:36 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Sep 4, 4:43 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.